To the Editor.—
Nitrites and nitrates are well-recognized causes of acquired methemoglobinemia.1 Nitroglycerin has been reported to cause methemoglobinemia in animals.2 We report on a patient in whom we believe methemoglobinemia developed from an accidental overdose of nitroglycerin.
Report of a Case.—
An 80-year-old man with a history of angina pectoris was admitted because of chest pain and shortness of breath. During the two days before admission, he had many episodes of chest pain with minimal exertion and at rest. Three hours before admission continuous chest pain began. The patient took one hundred 0.4-mg nitroglycerin tablets during a 36-hour period before admission. His other medications included isosorbide dinitrate, 10 mg sublingually four times a day; nitroglycerin 2% ointment, 5.1 cm (2 in) at bedtime; propranolol hydrochloride, 40 mg four times a day; and furosemide, 40 mg every day. There was no history of cyanosis.Physical examination showed an
Marshall JB, Ecklund RE. Methemoglobinemia From Overdose of Nitroglycerin. JAMA. 1980;244(4):330. doi:10.1001/jama.1980.03310040014005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: